|Eric A. Harris1* and Brandon Gaynor2|
|1University of Miami School of Medicine, Department of Anesthesiology, Perioperative Medicine, and Pain Management, USA|
|2Department of Neurological Surgery, Jackson Memorial Hospital, USA|
|Corresponding Author :||Eric A Harris
Department of Anesthesiology, PerioperativeMedicine
and Pain Management, University of Miami School of Medicine
1611 NW 12th Ave. C-300, Miami, FL 33136
Tel: (305) 585-5094
E-mail: [email protected]ed.miami.edu
|Received September 03, 2014; Accepted October 27, 2014; Published October 30, 2014|
|Citation: Harris EA, Gaynor B (2014) Trigeminocardiac Reflex after Direct Infusion of Chemotherapy into the Ophthalmic Artery for Retinoblastoma. J Clin Exp Ophthalmol 5:365. doi: 10.4172/2155-9570.1000365|
|Copyright: © 2014 Harris EA, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
|Related article at
Pubmed Scholar Google
Visit for more related articles at Journal of Clinical & Experimental Ophthalmology
Introduction: Direct intra-ophthalmic artery infusion of chemotherapy has emerged as a front-line treatment modality for both early and advanced forms of retinoblastoma. The procedure has become common practice for neurointerventionalists at institutions with major ophthalmology centers. We present a case series of patients who manifest an autonomic reaction of acute hypoxemia, hypocapnia, hypotension, and bronchospasm consistent with trigeminocardiac reflex. We report our experience with this reaction, which is commonly seen during pediatric strabismus surgery but until now, rarely seen in the neuroangiography suite.
Methods: We retrospectively reviewed our 5-year experience with intra-ophthalmic artery chemotherapy infusion for retinoblastoma. Procedure notes, anesthetic records, patient characteristics, and chemotherapeutic agents used were reviewed.
Results: Over a 5-year period, 199 treatment sessions were performed in 49 patients. Twenty-eight TCR events were observed in 18 patients. Twenty-seven of these were quickly terminated following interruption of chemotherapy infusion, ventilatory support, and administration of pressor agents. In one case the procedure was aborted due to the prolonged duration of the reflex. There were no permanent sequelae.
Conclusions: We found an appreciable incidence of trigeminocardiac reflex to intra-ophthalmic artery infusion of chemotherapy in patients with retinoblastoma. Both interventionalists and anesthesiologists should be aware of this potential event and be prepared to provide immediate resuscitative measures.